Overdosing Your Baby? More Common Than You Think

Overdosing Your Baby? More Common Than You Think

There is almost nothing scarier than having a sick child. After the whirlwind at the pediatrician’s office and a trip to the pharmacy, you’re standing in the kitchen holding a bottle of pink goop that smells like bubblegum, thinking — What did the doctor say? How much should I give him? I hope I’m doing this right. Getting the correct infant dosage is critical to your child’s well-being.

The truth of the matter is that over 84% of parents are NOT doing it right — and that is scary. A recent study published by the American Academy of Pediatrics tested almost 2100 parents as they measured out liquid medications. An overwhelming majority made at least one mistake out of 9 attempts, and 1 in 5 made a serious error. More often than not, they were giving too much rather than too little, possibly leading to an overdose.

What does this mean?

Every medication is different. With some, a little extra or a little less really wouldn’t do any significant harm. With others, though, even a small deviation can cause reactions: nausea, vomiting, diarrhea or worse. Side effects of the medication are then amplified when too much is given. This is true of any drug, including those for adults, but children are much more sensitive and have a greater risk of being seriously harmed when errors are made.

Here are 5 tips to ensure you always give the right dose:

[bctt tweet=”Throw out any of those little plastic cups that might even have come with the medication. ” username=”ecocentricmom”]

1. Read the label while you’re still at the pharmacy.

Ask the pharmacist if you have any questions on what the directions mean. Have him or her show you how to make the dose correctly.

2. Shake it baby… Shake it!

You can dance if you want to, but shake the bottle! Most liquids need to be shaken, and if they don’t… No harm done.

dosing-syringe

3. Only Use a dosing syringe

Throw out any of those little plastic cups that might have come with the medication. That method contained the most errors, especially with small amounts. Syringes should be provided at the pharmacy, but certainly don’t hesitate to ask for one. Any store that sells baby products will also have syringes for sale if you would like to have one on hand.
Don’t be Mary Poppins! NEVER use a real spoon, it’s not an actual ‘teaspoon.’

image

4. Coordinate with your partner/other caregiver.

If multiple people are going to be giving your child medication, make a schedule and post it on the fridge so everyone knows who is responsible for each dose.  It’s one thing to get the medication right, and then have dad give it again only an hour later!

5. If something doesn’t look or feel right, it might not be.

If the directions say to give your six month old 3 teaspoons 3 times a day, your mother’s intuition should be kicking in and saying, WHAT? That seems like a lot. Might be time for a call back to the pediatrician or pharmacy. Parents aren’t the only ones that sometimes make mistakes.

While medication prescribed and recommended by your physician should always be dispensed as directed, sometimes homeopathic or alternative treatments can play a part in reducing your child’s discomfort and illness. Our Mom & Baby Box from February 2016 featured an herbal congestion relieving chest rub for baby, which is a great drug-free way of helping your baby relax and breathe more easily. This will promote better sleep, a necessary part of healing.

Your little one needs you for so much, and helping her get better during an illness is no exception. She needs you to be her advocate and ask for help if you aren’t sure. Having confidence that you’re doing everything you possibly can and are giving your baby the best care takes a lot of scariness out of having a sick child and will leave you both feeling better soon!

Infant and Children Tylenol Dosage Chart



Leave a comment

Please note, comments must be approved before they are published